Category: 

What Are the Most Common Reactions to Amoxicillin?

Vomiting may be a sign of an allergic reaction to amoxicillin.
Some people experience an allergic reaction to taking amoxicillin.
Article Details
  • Written By: Jeremy Laukkonen
  • Edited By: Allegra J. Lingo
  • Last Modified Date: 01 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Dolphins have the most teeth of any mammal, sometimes over 260, yet they almost never chew their food.  more...

October 20 ,  1973 :  The "Saturday Night Massacre"  more...

Most common reactions to amoxicillin tend to be caused by allergies. A smaller amount of people may experience a non-allergic rash that tends to appear several days after taking amoxicillin. Allergic reactions can range from mild to severe cases of itching, nausea, and vomiting, and it is typically recommended to contact a doctor as soon as they are noticed. Certain patients have also reported other reactions, including mental changes, anxiety and insomnia. In cases where an overdose of amoxicillin is ingested, common reactions can begin with lethargy and potentially end in a failure of the renal system.

Some people are allergic to beta-lactam antibiotics like amoxicillin, so it may be recommended to carefully monitor the presence of potential side effects when taking one of these drugs for the first time. When allergic reactions to amoxicillin occur, they typically begin with an itching sensation. The itching may be localized in the tips of the fingers and the groin, though it will typically spread quickly to other locations. Itching may also be accompanied by a rash.

Further reactions to amoxicillin will typically take the form of nausea, and may lead to vomiting or diarrhea. A fever can also develop, though this may not be noticed if the illness the amoxicillin was meant to treat already involved a fever. All of these common reactions to amoxicillin can become serious very quickly, and both vomiting and diarrhea can lead to dehydration. It may be wise to seek medical attention at the first onset of symptoms.

Ad

A non-allergic rash may also occur in a smaller number of cases. While these rashes will often closely resemble allergic reactions, a medical professional will typically be able to tell the difference. These rashes are usually itchy and usually occur about three days after amoxicillin is first taken. Those with mononucleosis caused by the Epstein-Barr virus may be far more likely to experience this type of non-allergic reaction to amoxicillin than others.

Regardless of the type or severity of a side-effect, contacting a doctor is typically the best way to deal with reactions to amoxicillin. If it is an allergic reaction, the symptoms may develop very quickly and become severe and potentially even life threatening. In cases where reactions like these are experienced, beta-lactam antibiotics like amoxicillin will usually be avoided in treating future illnesses. A non-allergic amoxicillin rash, however, will not prevent further prescriptions of this class of medication.

Ad

More from Wisegeek

You might also Like

Discuss this Article

donasmrs
Post 3

@ZipLine-- I have nausea and diarrhea with amoxicillin too. But I've noticed that if I take the medication on a full stomach, along with a glass of milk, it's much better.

It's also good to take probiotics while on amoxicillin, to replace the good bacteria the medication kills in our gut and intestines. You will have less diarrhea if you do that.

burcidi
Post 2

Does anyone experience symptoms similar to a seasonal allergy when they're on amoxicillin?

I've been taking amoxicillin for a tooth infection and have been experiencing some allergic symptoms. I don't have a rash, I just feel drowsy, kind of confused and I also have watery eyes. I only get these symptoms when I'm having seasonal allergies and I know I'm not right now. It's so weird.

Could these be rare side effects of amoxicillin?

ZipLine
Post 1

Amoxicillin gives me very bad diarrhea. Most antibiotics do actually, that's why I hate taking antibiotics.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email